UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 89

of 'Infusion reactions to systemic chemotherapy'

89
TI
Hypersensitivity reactions from taxol.
AU
Weiss RB, Donehower RC, Wiernik PH, Ohnuma T, Gralla RJ, Trump DL, Baker JR Jr, Van Echo DA, Von Hoff DD, Leyland-Jones B
SO
J Clin Oncol. 1990;8(7):1263.
 
Taxol is an antitumor agent in clinical trial that has been shown to have activity against advanced ovarian carcinoma and melanoma. Hypersensitivity reactions (HSRs) have been one of the toxicities observed with administration of this drug. Of 301 patients treated, 32 patients have had definite (27 patients) or possible (five patients) hypersensitivity reactions to taxol. All but one patient had the reaction from the first or second exposure to this agent. Reactions occurred at a variety of doses and were characterized most frequently by dyspnea, hypotension, bronchospasm, urticaria, and erythematous rashes. Thirteen (41%) patients had received premedication designed to prevent such toxicity; nevertheless, they sustained HSRs. Prolonging the drug infusion appears to have somewhat reduced, but not obviated, the risk of HSRs. The cause (taxol itself or its excipient Cremophor EL; Badische Anilin und Soda-Fabrik AG [BASF], Ludwigshafen, Federal Republic of Germany) and the mechanism of these reactions to taxol are unknown. We provide guidelines to prevent or minimize such toxicity and treat reactions if they still occur.
AD
Department of Medicine, Walter Reed Army Medical Center, Washington, DC 20307.
PMID